Antonio Aversa, MD, PhD; Emmanuele A. Jannini, MD; Mario Maggi, MD; Andrea Lenzi, MD
Potential Conflicts of Interest: Dr. Aversa: Consulting fee or honorarium: Bayer HealthCare, Eli Lilly. Dr. Jannini: Consulting fee or honorarium: Bayer HealthCare, Menarini. Dr. Maggi: Consulting fee or honorarium: Eli Lilly.
Aversa A, Jannini EA, Maggi M, Lenzi A. Effects of Testosterone Replacement on Response to Sildenafil Citrate. Ann Intern Med. 2013;158:569-570. doi: 10.7326/0003-4819-158-7-201304020-00018
Download citation file:
Published: Ann Intern Med. 2013;158(7):569-570.
TO THE EDITOR:
Spitzer and colleagues (1) do not show any effect on erection by the addition of testosterone in men treated for ED with the PDE5 inhibitor sildenafil. The study is well-designed, but we believe that it misses some critical points that are milestones in the field.
First, as stated in the Discussion section, an increase in testosterone levels of 3.47 nmol/L (100 ng/dL) occurred during the sildenafil run-in period alone. This is expected when a man with ED resumes sexual activity. Carosa and associates (2) suggested this finding by showing that the increase is not a direct effect of PDE5 inhibitor therapy but instead is mediated by a neuroendocrine response occurring with recovered sexual motivation.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only